Alert archive / Iowa / River Flood Warnings in 2019
River Flood Warning 19, NWS La Crosse, WI
NWS La Crosse, WI issued this river flood warning at Mar 14, 2019, 11:29 AM CDT for Floyd County, Iowa. It took effect at Mar 15, 2019, 4:23 AM CDT. It was in force for 4 days.
The area
The counties it named.
The facts
- Issued
- Mar 14, 2019, 11:29 AM CDT (16:29 UTC)
- In effect from
- Mar 15, 2019, 4:23 AM CDT
- Expired
- Mar 19, 2019, 4:37 AM CDT
- In force
- 4 days
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Floyd County, IA
The radar
The La Crosse radar (KARX), 154 km from the middle of the area, began a volume at 16:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Cedar River at Charles City (CCYI4). The gauge peaked at 15.79 ft at Mar 16, 2019, 2:00 PM CDT.
- Action stage
- 9 ft
- Minor stage
- 12 ft
- Moderate stage
- 15 ft
- Major stage
- 18 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05457700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Mar 14, 6:39 AM CDT, 4 hours 50 minutes earlier.
Area forecast discussion, Mar 14, 6:39 AM CDT, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
639 AM CDT Thu Mar 14 2019
.SHORT TERM...(Today through Friday Night)
Issued at 246 AM CDT Thu Mar 14 2019
Water vapor satellite imagery shows a very large/impressive wound up
closed low churning northeast through the Central Plains. Our area
is firmly entrenched in the warm sector/dry slot of the storm
system. Temperatures across the area as of 2 am were relatively mild
in the 40s. This warmth was aiding the melt of the snowpack with
rivers showing some significant responses now. More detail on this
can be found in the hydrology section below. Otherwise, radar was
showing an arch of showers associated with moisture return moving
northeast into northeast IA/southeast MN. Slackening p-
gradient/lighter winds and very moist lower boundary layer was
producing some thick fog across portions of northeast IA and
southeast MN. Dense Fog Advisory for this morning through 10 am this
morning.
The low continues to track northeast into the area by this
afternoon, dragging a cold front through. Will continue to see more
showers develop ahead of this cold front with lift and increasing
moisture transport. RAP showing a corridor of 500-800J/kg of 0-6km
MUCAPE along and ahead of the front, so an isolated thunderstorm or
two cannot be ruled out. Otherwise, cold air advection will kick in
through the afternoon hours after highs top off in the 40s to near
60 over parts of southwest/central WI. Blustery northwest winds then
kick in this evening overnight as the low tracks toward Lake
Superior/Ontario Canada. At this time, looks like winds will stay
below Wind Advisory criteria but will keep an eye on it. In the
meantime, scattered showers will be ongoing under the passing low
with the rain expected to transition over to some light tonight
progresses and deformation forcing increases across southeast MN
into north central WI. Could see up to 1/2 inch of slushy snow
accumulation overnight from this, mainly northwest of a line from
Rochester MN to Medford WI.
Some residual light snow still possible across central WI Friday
morning. Otherwise, a mostly cloudy day in store and cooler with
brisk northwest winds in the 15-25 mph range. Plan on highs in the
30s. Some clearing will take place Friday night as high pressure
slides in from the Northern Plains. Lows Friday night are expected
to bottom out in the teens and 20s.
Will keep Flood Watch going through 7 am Friday due to continued
expected runoff of additional lighter rainfall and melting snowpack.
.LONG TERM...(Saturday through Wednesday)
Issued at 246 AM CDT Thu Mar 14 2019
Looks quiet for Saturday/Saturday night with high pressure overhead
but then a slight chance of snow or rain/snow mix moves in Sunday as
northwest flow aloft brings a trough of low pressure through the
region. This would be mainly northeast of I-94. Look for highs
Saturday in the 30s and in the mid 30s to lower 40s Sunday.
Quiet with warming in store for Monday through Wednesday as mid-
level ridge builds into the Central CONUS. Highs Monday will be in
the mid 30s to mid 40s, warming into the 40s/near 50 by Wednesday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 639 AM CDT Thu Mar 14 2019
Dense fog remains in place at RST for the moment, while LSE has
rapidly improved recently, with that trend of improvement expected
for many areas the next few hours as warmer/drier air briefly
wraps northward into the area. In fact, many areas just to the
south are solidly VFR, and anticipate those conditions will
arrive at both LSE and RST through 13-14Z, along and just behind a
last batch of showers rotating north through the area.
A period of VFR will be replaced by MVFR and eventually IFR
conditions filling back in from west to east toward midday and the
afternoon, along with a few more rounds of showers. As low
pressure passes, southerly winds this morning will quickly shift
northwest, gusting in the 30-35 knot range for all areas this
evening and overnight, as ceilings gradually climb back to MVFR
levels for all areas. Could see rain briefly change to snow at RST
(and perhaps even LSE) as our weather system departs, but with no
accumulation expected at this time.
&&
.HYDROLOGY...
Issued at 246 AM CDT Thu Mar 14 2019
Flood Watch through 7 AM Friday. Minor to major river flooding is
expected mainly south of Interstate 90 into this weekend. Very
little ice jamming has occurred up to this point.
Rivers are responding to snow melt and precipitation with biggest
river rises noted in the far southern counties, that is
Fayette,Clayton, Grant counties. This will spread northward to I-90
as temperatures climb into the 40s/50s today. This warming will have
its largest effect on runoff into the Kickapoo/Cedar/Turkey/Upper
Iowa river basins.
Would expect water issues away from rivers to start increasing as
well as water is released from the snow -ponding water, water over
roads, mud/rock slides.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch through Friday morning for WIZ017-029-032>034-
041>044-053>055-061.
MN...Flood Watch through Friday morning for MNZ079-086>088-094>096.
Dense Fog Advisory until 10 AM CDT this morning for MNZ079-
086>088-094-095.
IA...Flood Watch through Friday morning for IAZ008>011-018-019-029-
030.
Dense Fog Advisory until 10 AM CDT this morning for IAZ008>010-
018-019-029.
&&
SHORT TERM...DAS
LONG TERM...DAS
AVIATION...Lawrence
HYDROLOGY...DAS/BaumgardtHazardous weather outlook, Mar 14, 3:28 AM CDT, 8 hours 1 minute before
Hazardous Weather Outlook National Weather Service La Crosse WI 328 AM CDT Thu Mar 14 2019 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-151200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 328 AM CDT Thu Mar 14 2019 This Hazardous Weather Outlook is for portions of southeast Minnesota, northeast Iowa, and southwest into central Wisconsin. .DAY ONE...Today and Tonight A Flood Watch is in effect through 7 am Friday. Flooding will continue or develop along a number of tributaries to the Mississippi River today into tonight as runoff continues from rainfall and snow melt. Urban and poor drainage areas will also likely see significant ponding of water. Areas of dense fog will also continue through late morning. Isolated thunderstorms are possible this morning as well, with lightning being the main hazard. .DAYS TWO THROUGH SEVEN...Friday through Wednesday River flooding is expected to continue Friday and into the weekend. For more detail on river flooding, including river levels and forecasts, please visit weather.gov/lacrosse. .SPOTTER INFORMATION STATEMENT... Rainfall reports or reports of flooding would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. DAS
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 12:24 AM CDT | Dense Fog Advisory | ARX | Adams, Buffalo, Clark, Jackson, Juneau, Monroe and 2 more | 13 hr |
| Mar 14, 10:35 AM CDT | River Flood Warning | ARX | Wabasha | 68 hr |
| Mar 14, 3:23 PM CDT | River Flood Warning | ARX | Mower | 41 hr |
| Mar 13, 8:54 PM CDT | Areal Flood Warning | ARX | Clayton, Fayette | 34 hr |
Nearby
River Flood Warnings in Iowa, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.